Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Grand Forks, ND

July 1, 2008Beltrami County, Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 1, 2008, 6:13 PM CDT for Beltrami County, Lake of the Woods County, Roseau County, Minnesota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 6:13 PM CDT (23:13 UTC)
Expired
Jul 1, 2008, 7:15 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Beltrami County, MN, Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:22 PM CDTHAIL 0.8812 Se Badger, MNHAILED FOR ABOUT 15 MINUTES FROM 615 PM TO 630 PM. SIZED RANGED FROM PEA SIZED TO NICKLE SIZED.
Jul 1, 7:00 PM CDTHAIL 0.751 N Skime, MN
Jul 1, 7:15 PM CDTHAIL 0.8812 Nne Grygla, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 012314
SVRFGF
MNC007-077-135-020015-
/O.NEW.KFGF.SV.W.0103.080701T2313Z-080702T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  EXTREME WEST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL
  MINNESOTA...
  ROSEAU COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF ROSEAU...

* UNTIL 715 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  SOUTH OF BADGER...OR 13 MILES SOUTHWEST OF ROSEAU...MOVING TO THE
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES SOUTHWEST OF MALUNG AT 630 PM CDT...
  WANNASKA AT 635 PM CDT...
  TORFIN AT 640 PM CDT...
  CASPERSON AT 645 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4893 9595 4858 9509 4830 9536 4842 9560
      4854 9561 4854 9585 4871 9619
TIME...MOT...LOC 2313Z 303DEG 30KT 4873 9599

$$

SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 012343
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT TUE JUL 1 2008

MNC007-077-135-020015-
/O.CON.KFGF.SV.W.0103.000000T0000Z-080702T0015Z/
ROSEAU MN-LAKE OF THE WOODS MN-BELTRAMI MN-
643 PM CDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN BELTRAMI...EXTREME WEST CENTRAL LAKE OF THE WOODS
AND ROSEAU COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
NORTHWEST OF TORFIN...OR 16 MILES SOUTH OF ROSEAU...MOVING TO THE
SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASPERSON BY 650 PM CDT...
  SKIME BY 655 PM CDT...
  7 MILES SOUTHWEST OF HAYES LAKE STATE PARK BY 700 PM CDT...
  GATES CORNER BY 715 PM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4893 9595 4858 9509 4830 9536 4842 9560
      4854 9561 4854 9585 4871 9619
TIME...MOT...LOC 2343Z 304DEG 27KT 4860 9574

$$

SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:48 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 3:48 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT TUE JUL 1 2008

.DISCUSSION...
COLD FRONT OVERTAKING PREFRONTAL TROUGH AND CURRENTLY ORIENTED ALONG
A ROSEAU TO LISBON LINE. STRONGEST CONVECTION SO FAR CONFINED TO FAR
NE FA CLOSEST TO SHORTWAVE DROPPING THROUGH SOUTHERN MB/ONTARIO.
FARTHER SW ALONG FRONT CAPPING APPEARS TO BE LIMITING CONVECTIVE
POTENTIAL. STILL SOME POTENTIAL NEXT FEW HOURS WITH ACCAS AND
LOCALIZED FINE LINE/BOUNDARIES. NOT MUCH GOING ON IN POST FRONTAL
ENVIRONMENT ACROSS FAR NW FA BASED ON RADAR AND SATELLITE TRENDS.
CURRENT POP TIMING EXCELLENT SO NOT PLANNING ON CHANGING. OF
INTEREST IS SMOKE LAYER BEHIND FRONT WHICH IS LIMITING VSBY.
OTHERWISE T/TD DROP BEHIND COLD FRONT RESPECTABLE WITH A 10 DEGREE
DROP IN T BEHIND BOUNDARY. CURRENT TEMPERATURES ALSO SEEM REASONABLE
SO NOT MUCH FOR CHANGES IN UPDATE.

&&

.AVIATION...
COLD FRONT WITH WIND SHIFT WILL CONTINUE TO MOVE SOUTH ACROSS THE
AREA THIS EVENING/OVERNIGHT. THUNDERSTORMS SO FAR CONFINED TO FAR NE
FA WITH SOME ISOLD MVFR VSBY IN RA. ELSEWHERE ISOLD POTENTIAL FOR
STORMS WILL EXIST FOR A COUPLE MORE HOURS ALONG AND AHEAD OF FRONT
BUT SO FAR NOT VERY IMPRESSIVE. VFR CIG CONDITIONS EXPECTED
THROUGHOUT THE PERIOD. OF INTEREST IS SMOKE LAYER BEHIND FRONT WHICH
HAS DROPPED VSBY TO MVFR RANGE IN A FEW SPOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 1, 5:22 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT TUE JUL 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT TUE JUL 1 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BE SEVERE. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM LATE AFTERNOON THROUGH THE EVENING.
THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 1, 2:13 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CDT TUE JUL 1 2008

NDZ008-011915-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
213 PM CDT TUE JUL 1 2008

TEST MESSAGE SENT

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:11 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau64 min
Jul 1, 5:46 PM CDTSevere Thunderstorm WarningFGFLake of the Woods15 min
Jul 1, 5:54 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.